Scedosporium apiospermum sinusitis after bone marrow transplantation: report of a case

Rev Inst Med Trop Sao Paulo. Sep-Oct 1998;40(5):321-3. doi: 10.1590/s0036-46651998000500010.

Abstract

A forty-year-old man underwent an allogeneic BMT from his HLA identical sister. GvHD prophylaxis was done with cyclosporine (CyA), methotrexate and prednisone (PDN). On day +90 extensive GvHD was noted and higher doses of immunosuppressive drugs alternating CyA with PDN were initiated. Patient's follow-up was complicated by intermittent episodes of leukopenia and monthly episodes of sinusitis or pneumonia. One year after BMT, the patient developed hoarseness and nasal voice. No etiologic agent could be identified on a biopsy sample of the vocal chord. Upon tapering the doses of immunosuppressive drugs, the patient had worsening of chronic GvHD and was reintroduced on high doses of cyclosporine alternating with prednisone on day +550. Three months later, GvHD remained out of control and the patient was started on azathioprine. On day +700, hoarseness and nasal voice recurred. Another biopsy of the left vocal chord failed to demonstrate infection. Episodes of sinusitis became more frequent and azathioprine was withheld 3 months after it was started. One month later, the patient had bloody nasal discharge and surgical drainage of maxillary sinuses was performed. Histopathology showed hyphae and cultures grew Scedosporium apiospermum. Itraconazole 800 mg/day was initiated. The patient developed progressive respiratory failure and died 15 days later.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Bone Marrow Transplantation*
  • Dermatomycoses / diagnosis*
  • Fatal Outcome
  • Graft vs Host Disease / complications
  • Humans
  • Male
  • Postoperative Complications
  • Pseudallescheria*
  • Sinusitis / microbiology*